Case Description—Primary hypoaldosteronism without concurrent hypoadrenocorticism was diagnosed in an 8-year-old female alpaca with acute onset of weakness progressing to recumbency within 6 hours after onset.
Clinical Findings—Hematologic testing at admission revealed profound hyponatremia, hypochloremia, and acidemia with a normal blood potassium concentration. Further diagnostic testing, including an ACTH stimulation test, led to a diagnosis of hypoaldosteronism in conjunction with normal cortisol production.
Treatment and Outcome—The hembra responded well to IV polyionic fluid therapy with sodium supplementation and was managed successfully long term with free access to saline (0.9% NaCl) solution in addition to water ad libitum.
Clinical Relevance—To our knowledge, this is the first reported case of hypoaldosteronism in an alpaca. Hypoaldosteronism should be considered in alpacas as a possible differential diagnosis for refractory hyponatremia or for hyponatremia in which an underlying etiology is not determined.
Case Description—5 aged (≥ 17 years old) horses developed life-threatening Internal hemorrhage following IV administration of phenylephrine at 3 hospitals.
Clinical Findings—All 5 horses developed severe hemothorax, hemoabdomen, or both within minutes to hours following administration of phenylephrine.
Treatment and Outcome—Four of 5 horses died of hemorrhagic shock, and 1 horse survived with a blood transfusion. The exact source of hemorrhage was Identified In only 1 horse. Medical records of all horses with nephrosplenic entrapment of the large colon and treated with phenylephrine at the University of Florida Veterinary Medical Center between 2000 and 2008 (n = 74) were reviewed. Three of these 74 (4%) horses developed fatal hemorrhage (horses 1 through 3 of this report). The risk of developing phenylephrine-associated hemorrhage was 64 times as high (95% confidence interval, 3.7 to 1,116) in horses ≥ 15 years old than in horses < 15 years old.
Clinical Relevance—The potential risks versus benefits of phenylephrine administration should be evaluated carefully, especially In old horses. (J Am Vet Med Assoc 2010;237:830–834)